Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 27, 2020, 3:45 PM CDT for Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 3:45 PM CDT (20:45 UTC)
- Expired
- May 27, 2020, 9:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Newton County, MO
The radar
The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:50 PM CDT | FLASH FLOOD | 1 Ese Neosho, MO | SEVERAL ROADS IN NEOSHO AND IN THE SOUTHERN PART OF THE COUNTY WERE FLOODED AND BARRICADED. THE NEOSHO FIRE DEPARTMENT EVACUATED PEOPLE FROM ALONG HICKORY CREEK DUE TO RAPIDLY RISING FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
885
WGUS53 KSGF 272045
FFWSGF
MOC145-280245-
/O.NEW.KSGF.FF.W.0035.200527T2045Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
345 PM CDT Wed May 27 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southern Newton County in southwestern Missouri...
* Until 945 PM CDT Wednesday.
* At 342 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly. The city of Neosho reported that evacuations were
beginning along Hickory Creek and numerous roads were flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Neosho... Seneca...
Stella... Stark City...
Racine...
This warning includes but is not limited to the following low water
crossings...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
and Route AA at Buffalo Creek just west of Highway 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
3686 9418 3675 9417
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Hatch2 follow-up statements
885
WGUS73 KSGF 272244
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
544 PM CDT Wed May 27 2020
MOC145-280245-
/O.CON.KSGF.FF.W.0035.000000T0000Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
544 PM CDT Wed May 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
WEDNESDAY FOR SOUTHERN NEWTON COUNTY...
At 542 PM CDT, emergency management reported heavy rain that fell in
the Neosho area caused flooding along Hickory Creek and across
numerous streets. Up to three inches of rain have already fallen.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Neosho... Seneca...
Stella... Stark City...
Racine...
This warning includes but is not limited to the following low water
crossings...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
and Route AA at Buffalo Creek just west of Highway 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
3686 9418 3675 9417
FLASH FLOOD...OBSERVED
$$
Hatch519
WGUS73 KSGF 280249
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
949 PM CDT Wed May 27 2020
MOC145-280259-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-200528T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
949 PM CDT Wed May 27 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN NEWTON COUNTY HAS EXPIRED...
The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3676 9440 3677 9462 3691 9462 3694 9461
3686 9418 3675 9417
$$
HatchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:00 PM CDT, 45 minutes earlier.
Area forecast discussion, May 27, 3:00 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Springfield MO 300 PM CDT Wed May 27 2020 .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed May 27 2020 The 12Z SGF sounding showed a deep low layer saturated column with precipitable water values of 1.26", while water vapor imagery shows well defined nearly stationary circulation over eastern Oklahoma. Current radar showing scattered convection across the area, with a better concentration on the periphery of the upper low, aided in part by an upper level jet rotating around the low. The stronger cells are producing locally heavy downpours with rainfall rates of 1 to 2 inches per hour. Will continue to see convection into the evening hours as the upper low remains nearly stationary, and with these rainfall rates and saturated soils localized flooding is not out of the question. Look for lows tonight in the upper 50s to lower 60s. On Thursday, the upper low pulls into northern Arkansas and weakens to an open wave by afternoon. Once again will see scattered convection rotating around this low, with an increase in the afternoon as instability builds. Not expecting any severe weather, but again like today, localized areas of heavy rain and flash flooding/flooding will remain possible. The better chances for rain looks to be over southeast Kansas and the western Missouri on the back-side of the low. The clouds and rain chances again will keep highs just in the middle 70s. .LONG TERM...(Thursday Night through Wednesday) Issued at 300 PM CDT Wed May 27 2020 A 300mb Jet will begin to dive southward from the northern plains Thursday night and this will finally dislodge the upper low from the area and begin its eastward transition. This will set the stage for northwest flow from Friday through the weekend as southeast Kansas and the Missouri Ozarks will be between the trough over the eastern conus and a building ridge across the Rockies. As a result, a pleasant and mainly dry period is expected with highs in the mid and upper 70s and lows in the 50s to around 60. Cannot totally rule out the potential for some precipitation given the northwest flow as any weak ripple could produce a few showers and a couple of the medium range deterministic models is showing this for late Saturday into Saturday night, but nothing widespread by any means. Expanding upper level ride and height rises will keep the quiet weather in tact from Monday through Wednesday. Temperatures will be on the upswing with highs by Wednesday topping off in the middle and perhaps upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1216 PM CDT Wed May 27 2020 A rather complicated forecast for the TAF period. Upper low over eastern Arkansas is resulting in showers across portions of the area rotating across southern Missouri, along with some isolated thunderstorms. These will likely impact the terminals off and on into the early evening hours, before loss of heating dissipates them. MVFR flight conditions will rise into the VFR category outside of the rain but remain MVFR/IFR within any showers or storms. Later tonight could see some fog develop once again with IFR flight conditions quite possible from 10Z-14Z or so. Otherwise, scattered showers will be possible through the overnight hours ad more likely THursday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, May 27, 3:29 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 329 PM CDT Wed May 27 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 329 PM CDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited flooding risk. Limited lightning risk. DISCUSSION... Scattered thunderstorms are expected through tonight, but should diminish as the sun sets. Local heavy rain will be possible with the thunderstorms which may lead to some localized flooding. Widespread flooding is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional scattered thunderstorms will be possible on Thursday into Thursday evening. No severe storms are expected, however some heavy rain may cause some localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, May 27, 2:22 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HEAVY RAIN LEBANON 37.68N 92.66W
05/27/2020 E1.44 INCH LACLEDE MO PUBLIC
RAIN TOTAL IN LAST 90 MINUTES.
&&
CKRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:37 PM CDT | Flash Flood Watch | SGF | Douglas, Howell, Oregon, Ozark, Taney | 7 hr |
| May 27, 2:45 PM CDT | Areal Flood Advisory | SGF | McDonald, Newton | 12 hr |
| May 27, 4:43 PM CDT | Areal Flood Advisory | SGF | Dallas, Laclede | 6 hr |
| May 27, 5:19 PM CDT | Special Weather Statement | SGF | Taney | 41 min |
| May 27, 5:49 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 41 min |
| May 27, 6:17 PM CDT | Special Weather Statement | SGF | Greene | 43 min |
| May 27, 6:26 PM CDT | Areal Flood Advisory | SGF | Greene | 6 hr |
| May 27, 6:50 PM CDT | Special Weather Statement | SGF | Ozark | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.